Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 21, 1997, 9:10 PM EST for Duplin County, Lenoir County, North Carolina. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 1997, 9:10 PM EST (02:10 UTC)
- Expired
- Feb 21, 1997, 10:15 PM EST
- In force
- 65 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Duplin County, NC, Lenoir County, NC
The radar
The Morehead City radar (KMHX), 90 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 9:20 PM EST | Thunderstorm Wind | Warsaw, NC | |
| Feb 21, 9:28 PM EST | Thunderstorm Wind 51 | Warsaw, NC | |
| Feb 21, 9:30 PM EST | Thunderstorm Wind | Kinston, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 7:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 220212 RRA SVRMHX NCC061-079-107-147-220315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 910 PM EST FRI FEB 21 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...DUPLIN COUNTY...GREENE COUNTY...LENOIR COUNTY...PITT COUNTY AT 910 PM DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS APPROACHING THE REGION FROM THE WEST. THIS LINE HAS HAD A HISTORY OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH. THE LINE SHOULD AFFECT GREENVILLE KINSTON SNOW HILL AND KENANSVILLE WITH DAMAGING WIND GUSTS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVrING INTO AREAS WHERE WATER COVERS THE ROAD. CG/JCI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 8:36 PM EST, 34 minutes earlier.
Area forecast discussion, Feb 21, 8:36 PM EST, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 836 PM EST FRI FEB 21 1997 ZFP: JUST A QUICK WORD B4 SVR MOVES INTO OUR AREA. MHX RAOB A BIT SCARY VRY DRY ABOVE. WE CULD C SUM GOOD DOWN BURST WNDS OUT OF THIS SOUNDING WHEN THINGS TAKE OFF. XPECT MOST OF THE SVR WX OFF THE CST BY 08Z. CWF: DONT C MUCH TO CHANGE WITH FCST. GALES LOOK GOOD WHEN THE LOW LEVEL JET GETS OUT OVR THE WTR...WNDS ARE ALREADY FRISKY. WL SEND WRK FILE SHORTLY. .MHX...GALE WARNING CSTL WATERS AND SOUNDS. JCI
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 9:10 PM EST | Severe Thunderstorm Warning | MHX | Greene, Pitt | 65 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.